Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 95, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 29, 1997, 5:24 PM EDT for Osceola County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1997, 5:24 PM EDT (21:24 UTC)
- Expired
- Jul 29, 1997, 6:25 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:58 PM EDT | Thunderstorm Wind | Kissimmee, FL | Thunderstorm winds blew down interstate highway road signs and blew cars off the road near Kissimmee. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1370 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446 WUUS01 KMLB 292125 RRA SVRMLB FLC097-292225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 524 PM EDT TUE JUL 29 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...OSCEOLA COUNTY AT 522 PM EDT...WEATHER RADAR INDICATED SEVERE THUNDERSTORMS DEVELOPING FROM NEAR THE TOLL BOOTH IN EAST ORANGE COUNTY...SOUTH TO NEAR HOLOPAW IN OSCEOLA COUNTY...TO 5 MILES WEST OF KENANSVILLE. OTHERS WERE FORMING NEAR KISSIMMEE/ST CLOUD. THESE STORMS WERE MOVING SLOWLY NORTH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. SHARP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:25 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 29, 2:25 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 225 PM EDT TUE JUL 29 1997 MODELS SUGGEST UPPER LEVEL RIDGE WILL CONTINUE TO HOLD OVER THE SOUTHERN PLAINS AS A TROF BUILDS DOWN THE EAST COAST. A COLD FRONT WILL DRIFT SOUTH TO ABOUT THE GEORIGA COAST SUPRESSING THE LOW LEVEL RIDGE AXIS TO SOUTH FLORIDA. LOW LEVEL WESTERLIES AHEAD OF THE FRONT WILL STRENGTHEN OVER ALL BUT THE MOST SOUTHERN PART OF OUR FORECAST AREA. AVN AND NGM SUGGEST DEEPEST MOISTURE BETWEEN THE RIDGE AXIS AND THE STATIONARY FRONT IN SOUTH GEORIGA. SHOULD SEE RAPID DEVELOPMENT OF WEST COAST SEA BREEZE ON WED REACHING DAYTONA TO CAPE CANAVERAL BY EARLY AFTERNOON. MODELS INDICATE SIGNIFICANT DRYING SOUTH FLORIDA THROUGH PERIOD. SO POPS CLOSE TO 60 PERCENT NORTH TO 30 PERCENT SOUTH SEEMS REASONABLE. DECKER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:14 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.